Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 77, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2009, 8:04 AM EDT for 4 counties in Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 8:04 AM EDT (12:04 UTC)
- Expired
- Jun 18, 2009, 8:45 AM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 7:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -419 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 181204
SVRIND
INC027-055-083-153-181245-
/O.NEW.KIND.SV.W.0077.090618T1204Z-090618T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 AM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
SOUTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 845 AM EDT
* AT 802 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FREELANDVILLE...OR 19 MILES NORTHEAST OF VINCENNES...AND MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BICKNELL AROUND 810 AM EDT...
EDWARDSPORT AROUND 815 AM EDT...
SANDBORN AROUND 825 AM EDT...
PLAINVILLE AROUND 835 AM EDT...
LAT...LON 3896 8726 3890 8692 3889 8692 3867 8712
3887 8756
TIME...MOT...LOC 1204Z 276DEG 17KT 3890 8732
$$
JOHNSON2 follow-up statements
000
WWUS53 KIND 181225
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 AM EDT THU JUN 18 2009
INC027-055-083-153-181245-
/O.CON.KIND.SV.W.0077.000000T0000Z-090618T1245Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
825 AM EDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR NORTHERN DAVIESS...NORTHEASTERN KNOX...SOUTHWESTERN GREENE AND
SOUTHEASTERN SULLIVAN COUNTIES...
AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SANDBORN...OR 22 MILES NORTHEAST OF VINCENNES...MOVING
SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PLAINVILLE AROUND 835 AM EDT...
ELNORA AROUND 845 AM EDT...
LAT...LON 3896 8726 3890 8692 3889 8692 3867 8712
3887 8756
TIME...MOT...LOC 1225Z 276DEG 17KT 3889 8719
$$
DRT000
WWUS53 KIND 181242
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 AM EDT THU JUN 18 2009
INC027-055-083-153-181252-
/O.EXP.KIND.SV.W.0077.000000T0000Z-090618T1245Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
842 AM EDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIESS...
NORTHEASTERN KNOX...SOUTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN
COUNTIES WILL EXPIRE AT 845 AM EDT...
THUNDERSTORMS WILL STILL BE A THREAT ACROSS THESE COUNTIES THROUGH
10 AM EDT.
LAT...LON 3896 8726 3890 8692 3889 8692 3867 8712
3887 8756
TIME...MOT...LOC 1242Z 276DEG 17KT 3888 8709
$$
DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:40 AM EDT, 24 minutes earlier.
Area forecast discussion, Jun 18, 7:40 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 740 AM EDT THU JUN 18 2009 .AVIATION... DISCUSSION FOR 12Z TAFS. A COMPLEX OF THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL CONTINUE EAST SOUTHEAST AFFECTING PARTS OF CENTRAL INDIANA ESPECIALY KHUF AND KBMG IN A FEW HOURS. WILL MENTION A PERIOD OF WIND GUSTS UP TO 40 KNOTS WITH THESE THUNDERSTORMS AND IFR VSBYS. THIS COMPLEX MAY WEAKEN BY LATE MORNING AND EVEN IF IT DOES NOT IT WILL MOVE BY OUR TAF SITES BY MIDDAY. AFTER THAT TIME WILL MENTION VCTS. A WARM FRONT FROM NEAR KSTL-KSDF WILL MOVE NORTH ACROSS CENTRAL INDIANA TODAY. THERE MAY BE SCATTERED THUNDERSTORMS AFTER THIS COMPLEX...BUT WITH LITTLE ELSE TO KEY ON WILL ONLY MENTION VCTS UNTIL THIS EVENING. PERIODS OF MVFR FOG LIKELY AGAIN LATE TONIGHT. && .PREVIOUS DISCUSSION MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY LOWER VALUES. LIS RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF PCPN DURING THE MORNING. SINCE THE GFS DIDNT HAVE THE PCPN THIS MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL SPLIT THE DIFFERENCE. ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING THE AFTERNOON. LIS OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM. THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN THE PCPN. && .IND WATCHES/WARNINGS/ADVISORIES... IND...SEVERE THUNDERSTORM WATCH UNTIL 17Z. && AVIATION...JH PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 6:13 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 613 AM EDT THU JUN 18 2009 INZ039>042-045>049-051>057-060>065-067>072-191015- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON-JENNINGS- 613 AM EDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT. THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES. IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>038-043-044-191015- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-VERMILLION-PARKE- 613 AM EDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY. A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT. THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES. IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) HAINES
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:28 AM EDT | Severe Thunderstorm Warning | IND | Sullivan | 47 min |
| Jun 18, 7:10 AM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 50 min |
| Jun 18, 7:52 AM EDT | Flash Flood Warning | IND | Greene, Knox, Sullivan | 3 hr |
| Jun 18, 8:14 AM EDT | Severe Thunderstorm Warning | IND | Parke, Sullivan, Vermillion, Vigo | 46 min |
| Jun 18, 8:33 AM EDT | Flash Flood Warning | IND | Daviess, Martin | 4 hr |
| Jun 18, 8:39 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Parke, Putnam | 51 min |
| Jun 18, 9:15 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.